Last month we had good news about obesity rates in the United States – a significant decline among children 2 to 5 years old. Because children who are overweight or obese are more likely to struggle with weight as adults and are at a higher risk of developing conditions like diabetes, stroke and cancer, this is good news.
But what about adults who are overweight? Whether it has been an issue since childhood or high school, controlling weight is a difficult and serious health concern.
As the average weight of American adults has increased, a booming weight loss industry has developed – with diet schemes, exercise equipment and pills and supplements. It would be great if there was an easy way to eat high-calorie, sugary and fatty foods all of the time without gaining weight or hurting our health, but there is not. The most effective way to avoid the complications of obesity and be healthy (the most important goal), is to eat sensibly and be physically active. I am not talking about a “diet,” but a lifestyle that can and should be permanent.
But what if, despite your best efforts, this does not work?
Under the supervision of a health care provider, some patients temporarily use prescription weight-loss medication in conjunction with diet and exercise changes. Because these medications have side effects, you will probably not be advised to try one unless your body mass index (BMI) is greater than 30 or is greater than 27 and you have serious medical problems related to obesity.
While prescription weight-loss medications combined with lifestyle changes can produce weight loss, they are not safe enough to take long-term. It is also difficult to keep weight off once you stop the medication unless your food choices and the amount you are exercising have improved significantly.
Two medications came out last year by the brand names Belviq and Qsymia. These work by decreasing your appetite and/or increasing your feeling of fullness. They have unpleasant and sometimes dangerous side effects such as increased blood pressure and heart rate, nervousness, dry mouth, insomnia and constipation. Such side effects can be serious if you have other health concerns and as with many new medications, we do not know enough about their long-term safety to recommend either one.
Orlistat, an older weight-loss medication, blocks absorption of fat in your digestive tract so you will absorb fewer calories. Orlistat is available in both prescription and over-the-counter dosages. Side effects include intestinal cramps, gas, diarrhea and oily stools. As with the other medications, the side effects may decrease as your body gets used to it.
Before prescribing any weight-loss medication, your health care provider will want to evaluate your overall health, look for other problems like diabetes and sleep apnea and talk with you about the risks of the medication versus those of continued obesity.
Whether you and your health care provider decide diet medications are worth trying, if you are obese or significantly overweight, it is important to make permanent, healthy changes to your diet and exercise habits. More fruits and vegetables, less sugar, less fat, less meat, more exercise, less television, joining a gym, and walking more are among the changes that will help you attain your goal.
I find it helpful to begin with one change. As that change becomes a normal part of your life, add another healthy change. It means gradual weight loss and not the instant results we all want, but it also means keeping the weight off in the long term.
Dr. Alisa Hideg is a family medicine physician at Group Health’s Riverfront Medical Center in Spokane. Her column appears every other Tuesday in the Today section.